Ohio, 2004

Hail and Damaging Winds in Ohio, August 27, 2004

August 27, 2004 · NWS CLE · 6 events in 6 counties and zones

4 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 27, 12:35 PM EST, 11 minutes earlier.

Area forecast discussion, Aug 27, 12:35 PM EST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
135 PM EDT FRI AUG 27 2004

.AVIATION (18Z-18Z)...
TSTMS DVLPG ON OUTFLOW BOUNDARIES OVR NW OHIO ACTIVITY SHOULD DCR AS
IT MOVS E INTO ERN OHIO...AS BEST CONVG IS NW OH.

.SHORT TERM (TODAY THRU SAT)
BIG QUESTION IN THE SHORT TERM IS WHERE WILL THE REMNANTS OF THE
THUNDERSTORMS OVER ILLINOIS GO.  RUC MODEL TAKES THE WHOLE PACKAGE
UP INTO MICHIGAN WHILE THE ETA AND GFS SOLUTIONS SAY IT WILL HEAD
EAST AND THEN WEAKEN WITH TIME.  LATEST RADAR INDICATES LINE APPEARS
TO BE WEAKENING ACROSS THE CENTRAL PORTIONS OF THE LINE.  SOME
WARMING OF THE TOPS ALSO INDICATED ON THE LAST FEW SATELLITE IMAGES.
FORECAST AREA HAS BEEN IN THE SOUTHWEST FLOW WITH FRONTAL BOUNDARY
TO THE NORTH TO NORTHWEST OVER THE LAST FEW DAYS. SO...TREND POINTS
TOWARD SOME LEFTOVER SHOWER AND MAYBE AN EMBEDDED THUNDERSTORM THIS
MORNING FROM REMNANTS.

DEW POINTS HAVE RISEN INTO THE MIDDLE AND UPPER 70S OVER ILLINOIS
AND INDIANA AND IT APPEARS OUR DEW POINTS WILL RISE FROM THE CURRENT
UPPER 60S INTO THE LOWER 70S THROUGHOUT THE DAY MAKING IT FEEL VERY
MUGGY. INSTABILITY PARAMETERS ARE NOT AS IMPRESSIVE ON THIS MORNINGS
RUN COMPARED TO 24 HOURS AGO.  ETA AND GFS HINT AT SOME FORM OF
BOUNDARY SETTING UP SOUTHWEST TO NORTHEAST OVER THE FORECAST AREA TO
BECOME THE FOCUS FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.
I WILL MENTION A CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY THIS
AFTERNOON.

COLD FRONT IS PROGGED TO MOVE SOUTHEAST ACROSS THE AREA TONIGHT AND
BECOME THE IMPETUS FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS.  MODELS STILL ADVANCE WAVES ALONG THE FRONT ACROSS
THE AREA ON SATURDAY.  HOWEVER...THIS MODEL RUN INDICATES THE
FORECAST AREA SHOULD REMAIN UNDER THE INFLUENCE OF WARM AIR
ADVECTION THROUGH SUNDAY MORNING.

WILL NOT MAKE TOO MANY CHANGES IN TEMPERATURES THROUGH THE PERIOD.
CURRENT FORECAST MAX AND MIN TEMPERATURES LOOK GOOD.

&&

.LONG TERM (SAT NITE INTO NEXT WEEK)
THE FRNT WL BRING RELIEF FROM THE WRM/HUMID CONDS WI SHWRS/TSTMS
FROM LATE SAT AFTN THRU SUN. FNT PROG TO SWEEP ACRS THE STA DURG
SUN. WL BRING AN END TO THE PCPN BY SUN EVENG AS HI PRES BLDS IN AND
A CNG IN THE AMS. DRIER AND LESS HUMID FOR MON THRU THURS.

&&

.AVIATION (06Z-06Z)...
FOG AND HAZE LIFTING A BIT BUT WL MOSTLY LINGER THRU EARLY MORN
HOURS BUT WITH CLOUDS/BREEZE WILL PROB NOT GET TOO DENSE. PATCHY SC
ABT 40K IN WEAK ISENTROPIC LIFT OVR NW AND N CNTRL OH WL SPREAD NE
EARLY THIS MORNING BUT SHUD LIFT OUT AFT DAYBREAK. COMPLEX OF
TSTORMS WILL LIKELY LIFT NE ACROSS CENTRAL AND N GRTLKS ALTHOUGH A
SOUTHERN COMPONENT COULD TRY AND WORK ITS WAY ESE ACROSS IND AND
ILLINOIS. OUTLFOW BOUNDARY COULD DVLP OVR S MI AND ONTARIO THIS
AFTERN AND WL HAVE TO WATCH FOR STORMS MOVG OR DVLPG ACROSS LERI
AND WL USE TEMPO FOR YNG AND ERI AND VICINITY AT OTHER SITES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

SHORT TERM...LOMBARDY
LONG TERM...20
AVIATION...KOSARIK
Hazardous weather outlook, Aug 27, 5:38 AM EST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
638 AM EDT FRI AUG 27 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-281036-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
638 AM EDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND IT IS POSSIBLE THAT
ISOLATED STORMS COULD REACH SEVERE LIMITS.

THE ATMOSPHERE IS QUITE MOIST AND COULD BECOME UNSTABLE LATER THIS
AFTERNOON AS DAY TIME HEATING OCCURS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY AND SUNDAY.

A COLD FRONT IS EXPECTED TO MOVE SOUTH ACROSS LAKE ERIE AND BECOME
STATIONARY. WAVES OF LOW PRESSURE ARE EXPECTED TO MOVE NORTHEAST
ALONG THE FRONT PRODUCING SHOWERS AND THUNDERSTORMS.

NO SEVERE WEATHER IS EXPECTED BEYOND SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND INTO THE WEEKEND.

LOMBARDY

In the hours before

Special weather statement, Aug 27, 12:38 PM EST, 8 minutes before
OHZ003-006>009-017>019-271845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
138 PM EDT FRI AUG 27 2004

STRONG THUNDERSTORMS OVER WESTERN OHIO FROM NEAR MAUMEE BAY
TO TOLEDO TO VAN WERT WERE BECOMING MORE ORGANIZED WITH
HEAVY RAIN.

THESE STORMS WERE MOVING NORTHEAST AT 25 MPH AND WILL BE
ACCOMPANIED BY DANGEROUS LIGHTNING...HAIL...GUSTY WINDS AND
DOWNPOURS HEAVY ENOUGH TO CAUSE FLOODING OF LOW LAND AREAS.

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY.

The radar

The Detroit radar (KDTX), 111 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
August 27, 12:46 PM EST to 12:55 PM EST
Where
Lucas County, Sylvania
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
41.717, -83.700

Thunderstorm winds downed three large tree limbs. The roof of a theater in Toledo was also damaged by the winds.

Thunderstorm Wind, Wood

When
August 27, 2:35 PM EST
Where
Wood County, North Baltimore
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -83.683

Thunderstorm winds downed large tree limbs in the North Baltimore and Walbridge areas.

Thunderstorm Wind, Lake

When
August 27, 3:20 PM EST
Where
Lake County, Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
41.767, -81.050

Thunderstorm winds downed two large tree limbs.

Hail, Ashtabula

When
August 27, 3:35 PM EST
Where
Ashtabula County, Geneva
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.800, -80.933

Penny size hail was observed.

Thunderstorm Wind, Trumbull

When
August 27, 5:20 PM EST
Where
Trumbull County, Niles
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -80.767

Thunderstorm winds downed two trees.

Hail, Mahoning

When
August 27, 5:50 PM EST
Where
Mahoning County, Austintown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.100, -80.750

Penny size hail was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420585, 5420586, 5420584, 5420587, 5420588, 5420589.